Iowa, 2004

Hail in Iowa, August 29, 2004

August 29, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 29, 1:34 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 29, 1:34 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT SUN AUG 29 2004

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPR AIR ANALYSIS INDCD BROAD TROF OVR THE
UPPR MIDWEST WITH A RIDGE OVR THE SERN US AND ALNG THE WEST COAST.
85KT SPEED MAX WAS DIVING INTO THE NRN PLAINS ON W/NWRLY FLOW
ASSOCIATED WITH SHRTWV ENERGY OVR NE WY AND ND. LO LVL MOISTURE CONT
TO BE LACKING FM THE NRN PLAINS WITH ONLY A +5 H85 DP AT KLBF. 18Z
SUBJECTIVE SFC ANLYS INDCD CDFNT FM KABR TO KMHE TO KONL. PREFRONTAL
TROF EXTENDD S INTO CNTRL NEB. THERE WAS ALSO ANOTHER PREFRONTAL
TROUGH ALNG THE I-29 CORRIDOR. LATEST SCANS FM KFSD 88-D INDC -TSRA
DVLPNG ALNG THE SECOND TROUGH OVR SW MN.

FORECAST...UPPR LVL SHRTWV IS NOW OVR WRN MN PER 1845Z WV IMAGERY.
THUS MOST OF THE NRN/WRN CWA NOW INTO SUBSIDENCE WHILE THE ERN FA
REMAINS IN WEAK LARGE SCALE FORCING FOR LIFT. LATEST MESO-ANALYSIS
INDCS ATMOSPHERE ALNG I-29 TROUGH HAS BECOME WEAKLY UNSTABLE AND
ONLY WEAKLY CAPPED. THUS WOULD EXPECT ISO/SCT TSRA TO CONT TO DVLP
SWD ALNG TROUGH INTO NW IA THRU THE REST OF THE AFTN. WEB-BULB
HEIGHTS ARE AROUND 8 K FT AND WITH AROUND 500-1000 J/KG OF MUCAPE
WITH SUFFICIENT SHEAR...AN ISO SVR STORM CAN NOT BE RULED OUT...BUT
SIG SVR WX NOT EXPECTED. OTHERWISE CDFNT WL BE SLOW TO MV THRU CWA
TONIGHT...BUT SHLD CLR BY 12Z MON. HAVE LOWERED GOING LOWS BELOW
GUIDANCE OVR THE WRN CWA WITH CLR SKIES/DRY AIR AND LIGHT WINDS. SFC
HI SLIDES ACRS THE CWA ON MONDAY WITH MOSTLY CLR SKIES. GOING TMPS
LOOK GOOD. NWRLY UPPR LVL FLOW WL CONT THRU TUESDAY WITH WAA KICKING
IN ON MON NIGHT THRU TUES NIGHT. SOME MOISTURE RETURN IS
LIKELY...BUT AT THIS TIME IT LOOKS LIKE IT WILL BE INSUFFICIENT TO
OVERCOME INCREASINGLY WARM MID LVL TEMPS. THUS HAVE LEFT FORECAST
DRY. ETA/GFS DIVERGE ON WED AS GFS DVLPS CONVECTIVE VORT OVR NE CO
AND LIFTS THIS INTO ERN NEB DURING THE DAY...WHILE THE ETA INCS UPPR
LVL RIDGE BUILDING IN WITH VERY WARM TO HOT TMPS. ALTHOUGH
CANADIAN/ECMWF SHOWS INDICATIONS OF THIS SHRTWV IN CO...FEEL THE GFS
OVER AMPLIFIES FEATURE AND THUS WL LEAVE THE FORECAST DRY. WL NOT GO
AS WARM AS THE ETA FOR HIGHS THOUGH AS SOME CLDS FROM WHAT-EVER
DVLPS IN NE CO MAY AFFECT HIGHS.

EXTENDED...MEDIUM RANGE MDLS SEEM TO BE IN AGREEMENT ON MOVING CDFNT
THRU FASTER TOWARD FRI AND THUS HAVE SPED UP TIMING OF PRECIP TO
THURS NIGHT. SYSTEM DOES NOT LOOK REAL IMPRESSIVE AND THUS
WIDESPREAD PRECIP IS NOT EXPECTED AND WL CONT WITH LO CHC POPS.
OTHERWISE WK SFC HI BUILDS IN FOR SAT BEFORE RETURN FLOW STARTS ON
SUN. HAVE SIG DECREASED GOING TMPS FOR THE EXTENDED WITH WED/THUR
BEING THE WARMEST DAY.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Aug 29, 4:49 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT SUN AUG 29 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
549 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS STILL A SLIGHT CHANCE OF A FEW THUNDERSTORMS DEVELOPING
THROUGH EARLY TONIGHT AHEAD OF COOL FRONT...SOUTHEAST OF A LINE
FROM WINDOM MINNESOTA TO SIOUX CITY IOWA. THE FRONT AND ANY
CHANCE OF THUNDERSTORMS WILL MOVE SOUTHEAST OF THE AREA BY 10 PM
CDT. IF ANY THUNDERSTORMS DEVELOP...A FEW WOULD CONTAIN SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Aug 29, 2:15 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 E FULDA               43.87N 95.56W
08/29/2004  1.00 INCH        MURRAY             MN   TRAINED SPOTTER

            A FEW QUARTERS, MOSTLY PEA TO MARBLE SIZE

&&

RSR
Local storm report, Aug 29, 2:29 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             13 W WINDOM             43.87N 95.38W
08/29/2004  0.88 INCH        COTTONWOOD         MN   PUBLIC

            DIME TO NICKEL SIZE HAIL

&&

RSR
Local storm report, Aug 29, 6:02 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             5 SW LE MARS            42.74N 96.24W
08/29/2004  0.88 INCH        PLYMOUTH           IA   FIRE DEPT/RESCUE

            NICKEL SIZE HAIL IN MERRILL

0653 PM     HAIL             3 N HINTON              42.67N 96.29W
08/29/2004  1.00 INCH        PLYMOUTH           IA   TRAINED SPOTTER

&&

BUSS
Local storm report, Aug 29, 6:55 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 N LAWTON              42.54N 96.18W
08/29/2004  1.00 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

BUSS
Local storm report, Aug 29, 7:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     5 E BRONSON             42.41N 96.11W
08/29/2004  60 MPH           WOODBURY           IA   TRAINED SPOTTER

            BRANCHES DOWN...LAWN FURNITURE AND LARGE FLOWER POTS
            THROWN SEVERAL FEET.

&&

BUSS

The radar

The Omaha radar (KOAX), 119 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
August 29, 7:18 PM CST
Where
Woodbury County, 3 mi N of Oto
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.333, -95.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418942.